Well, if they gained enough weight, eventually the reproductive sex opportunities would probably stop.Birth-control shot linked to weight gain
4:00 PM, March 5, 2009
The birth-control shot, a popular contraceptive choice among teenagers, causes significant weight gain and an increase in body fat, according to a study published in the current issue of the American Journal of Obstetrics & Gynecology.
The shot is comprised of the drug depot medroxyprogesterone acetate, or DMPA, which is administered once every three months to halt ovulation. The contraceptive, also known by the brand name Depo-Provera, is used by about 2 million American women, including 400,000 teenagers. Its advantages are the infrequent administration along with the fact that it's inexpensive and has a low failure rate.
But the study, by Dr. Abbey Berenson and her colleagues at the University of Texas Medical Branch, found that women who used the contraceptive gained an average of 11 pounds and increased their body fat by 3.4% over three years. After the women switched to a non-hormonal contraceptive they began to slowly lose the weight and fat they gained. But women who switched to oral contraceptives after the shots gained an average of four more pounds over the next two years. The study included 703 women. Overall, the DMPA users were more than twice as likely as women using non-hormonal birth control to become obese over the next three years. The researchers are now conducting follow-up studies to determine which subset of women is most likely to gain weight on DMPA. Preliminary data from this study show that about 25% of women on the medication experience significant and potentially dangerous body composition changes.